Clinical, neuroimaging and pathological features of 5-nitroimidazole-induced encephalo-neuropathy in two patients: Insights into possible pathogenesis|
Chacko, J; Pramod, K; Sinha, S; Saini, J; Mahadevan, A; Bharath, R D.; Bindu, P S.; Yasha, T C. & Taly, A B.
We report two patients manifesting with involvement of central and peripheral nervous system with brain magnetic resonance imaging (MRI) changes and pathological features of neuropathy possibly due to harmful and chronic use of various nitroimidazole group of medications for recurrent diarrheal illness. Patient 1, a 21-year-old man with obsessive-compulsive disorder, impulsive behavior and harmful use of substance (tinidazole), had developed encephalopathy and biopsy-proven neuropathy with partial remission. The MRI of brain showed involvement of bilateral caudate, lentiform and dentate nuclei, and splenium, with contrast enhancement of the caudate and putaminal lesions and restricted diffusion of the splenial lesion. Patient 2 was a 50-year-old woman with irritable bowel syndrome and was on harmful use of tinidazole and metronidazole. She manifested with encephalopathy, ataxia, and neuropathy. Her MRI of brain revealed involvement of bilateral putamen, dentate nuclei and periventricular white matter with restricted diffusion. Sural nerve biopsy revealed evidence of vasculitic neuropathy. At follow-up, there was definite, though incomplete, recovery in both the patients. The MRI alterations improved completely in patient 2 and substantially in patient 1. Increasing awareness among the physicians may enable early recognition of potentially reversible neurotoxicity and avoid unwarranted prescription of such medications.
Encephalopathy, magnetic resonance imaging, metronidazole, neuropathy, nitroimidazole, tinidazole